Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

2007 – Connection found between AED use and birth defects

Posted in Depacon / Depakene / Depakote

There is an increased risk that children exposed to antiepileptic drugs in utero will develop major congenital malformations.  Despite these elevated risks, the majority of children exposed to antiepileptic drugs during development will be born free of any abnormal functional neurodevelopment.  Author Meador KJ, from the department of Neurology, Georgetown University Hospital, wrote an article titled “Neurodevelopmental Outcomes of Children Born to Mothers With Epilepsy”, where he states “Most women with epilepsy must take AEDs during pregnancy because the potential for injury from seizures to both mother and fetus is a greater risk. AEDs are also used to treat other disorders, including depression and pain.”  The use of antiepileptic drugs to treat other disorders like depression and pain makes it crucial for the medical world to understand the effects of AEDs on a fetus’s of non-epileptic mothers.  The above article discusses human and animal studies of the teratogenic effects of AEDs and gives some possible mechanisms underlying these effects.

Author Meador, KJ continues, stating, “Flaws in the methodology of some studies of these effects require that the results be interpreted cautiously and highlight the need for well-designed studies to explore this issue further.”  Multi-prospective studies are important because the information accumulated from the studies can be compared against a wide range of the population, giving the medical world a better understanding of how certain medications will interact with a greater amount of the public.  Antiepileptic drugs have shown to inhibit the absorption of folic acid in the body.  (Folic acid is a naturally occurring substance found in foods such as collard greens and spinach.)  Decreased levels of folic acid may be connected with an increased risk for major congenital malformations seen in offspring.  To counteract this side effect caused by AEDs, many doctors have their epileptic patients who are of childbearing age start a folic acid regiment.  Doctors have their patients start before their pregnancy and for the entirety of their pregnancy.

In conclusion, there is a clear connection between the amount of AEDs taken and an increased risk for major congenital malformations.  This article writes that many women of childbearing age who are epileptic are encouraged to be on only one medication during pregnancy.  However, this may not always be possible due to the fact that some women do not have epilepsy that is well controlled with only one medication.

Since the manufacturer of one particularly dangerous AED called “Depacon” (by Abbott Laboratories) has failed to warn women of the risk for birth defects associated with its use, Depacon birth defect lawsuits are currently being filed all over the world.  If you used Depacon and would like a free, no-obligation case consultation, or simply desire more information, please feel free to contact our team of Depacon lawyers at your convenience.

(855) 452-5529

justinian@dangerousdrugs.us

Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.  We are here to help!